NIOSH Describes Suspected Opioid Exposures by First Responders

Published May 16, 2018
Two new interim health hazard evaluation reports available on the NIOSH website describe recent incidents where emergency responders developed health effects after treating victims of opioid overdoses. In both cases, the agency was unable to definitively determine whether the first responders were exposed to opioids.

In the first incident (PDF), which occurred in January 2018, a responder who administered emergency care to an overdose victim in a hotel room later experienced symptoms that might be consistent with mild opioid toxicity. The responder ventilated and intubated the victim, and was positioned close to the victim’s head and torso during the response and transportation to the hospital. The responder was wearing gloves consistent with NIOSH guidance but removed them at the hospital prior to being handed the chest compression device that had been connected to the victim. A short time later the responder turned pale and sweaty, and experienced lightheadedness, palpitations, numbness, and tingling in the cheek and tongue. Hospital personnel administered three doses of naloxone, a drug that reverses opioid overdoses, to the responder over a 90-minute period.

NIOSH could not confirm the cause of the responder’s symptoms. Analysis of a urine sample did not detect the presence of opiates or six other drugs, but this does not rule out the possibility of opioid exposure because urine tests do not detect all opioids equally well and the timing of urine collection relative to exposure can affect the results, according to NIOSH. The agency’s report theorizes that the responder could have been exposed to small amounts opioids at the hotel room or when handling the chest compression device, or to adulterants or contaminants, which are often present in illicit drugs. Inadvertent hand-to-face contact could have resulted in transfer of the drugs to the responder’s mucosal membrane.

The second incident (PDF) was a March 2018 response to an opioid overdose at a residence after which eight emergency responders reported a range of symptoms that might be consistent with mild opioid toxicity. The responders’ symptoms included palpitations, nausea, mental confusion, weakness, headache, lightheadedness, and numbness. Most of the responders reported that their symptoms began at the residence or during transportation of the victim to the hospital.

NIOSH could not rule out several possible exposure scenarios for the responders, including inadvertent hand-to-face contact that might have transferred small amounts of opioid powder from the residence to the responders’ mucosal membranes.

For more information about these incidents, access the interim reports from the NIOSH Fentanyl web page.

Related: The Synergist has published several recent articles on fentanyl and opioids exposure, including “The Opioid Abuse Epidemic: How Can Our Profession Help?,” “Occupational Exposures to Fentanyl,” and “Protection in an Uncontrolled Environment: Emergency Responders and Opioids Exposures.” Additional perspectives from Synergist readers can be found in the letters to the editor published in the March 2018 issue.

At AIHce EXP 2018 in Philadelphia, the general session on Tuesday, May 22, will be a panel discussion on mitigating opioid exposure risks to first responders.
​​